JOURNAL ARTICLE
MULTICENTER STUDY
Add like
Add dislike
Add to saved papers

Olmesartan-associated enteropathy: results of a national survey.

BACKGROUND: Recently, a new enteropathy has been described: olmesartan-associated enteropathy. However, the association has been questioned: a phase 3 trial and a cohort study found no association between gastrointestinal events and olmesartan.

AIM: To collect French cases of sartan-associated enteropathy to describe further this entity, confirm or refute causality, and determine if the association exists with other sartans.

METHODS: French gastroenterologists were invited to report cases of sartan-associated enteropathy and collect clinical, biological and histological data. Patients with diarrhoea and histological duodenal abnormalities were included.

RESULTS: Thirty-six patients with olmesartan-associated enteropathy were reported, including 32 with villous atrophy and four without. There was only one patient with irbesartan-associated enteropathy. None of the patients died. Patients with villous atrophy had diarrhoea, vomiting, renal failure, hypokalaemia, body weight loss and hypoalbuminaemia. Thirty-one patients were hospitalised; four required intensive care. Anti-transglutaminase and anti-enterocyte antibodies were negative; anti-nuclear antibodies were positive (9/11). Endoscopic duodenal biopsies showed villous atrophy (32/32) and polyclonal intra-epithelial CD3+CD8+ lymphocytosis (11/11). Exactly, 14/15 patients responded to steroids and/or immunosuppressants, prescribed because of suspected autoimmune enteropathy. Ten olmesartan interruptions were followed by reintroductions before steroids or immunosuppressants. Interruptions were followed by remissions (9/10), but reintroductions were followed by relapses (9/9). Twenty-nine patients were in remission since olmesartan interruption, including 26 without immunosuppressants. Patients with normal villi had similar clinical characteristics, but mild histological abnormalities (intra-epithelial lymphocytosis and lamina propria lymphocytic infiltration).

CONCLUSIONS: Olmesartan causes a severe and immune-mediated enteropathy, with or without villous atrophy. Enteropathy associated with other sartans seems to be very rare.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app